Article Text

Download PDFPDF
Complex encephalopathy arising from the combination of opioids and gabapentin

Abstract

The interactions between opioids and gabapentin are more clinically relevant than ever. Prescriptions dispensed for gabapentin increased from 39 million in 2012 to 64 million in 2018 in the USA and are ever increasing. Authors present a challenging case of these interactions. A 58-year-old man presented to the emergency department with acute respiratory failure and altered mental status. He was on high dose opioids and gabapentin as prescription medications. Despite full intensive care support and resolution of his respiratory failure with non-invasive positive pressure ventilation, the patient did not regain consciousness. After ruling out other causes, the diagnosis of gabapentin withdrawal was considered. Gabapentin was administered by a nasogastric tube that quickly resulted in a reversal of his symptoms. We concluded that severe gabapentin withdrawal should be considered in patients on higher doses of gabapentin when it is stopped abruptly. In such patients, gabapentin should be replaced. As most patients are unable to swallow in this situation and intravenous formulation is not available, nasogastric tube can be used for replacement.

  • drugs and medicines
  • drug interactions
  • adult intensive care
  • drugs: cns (not psychiatric)
View Full Text

Statistics from Altmetric.com

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.